Iowa, 2021

Extreme Cold in Iowa, February 6 to 7, 2021

February 6 to 7, 2021 · NWS ARX · 4 events in 4 counties and zones

Bitterly cold air with temperatures from 10 to 20 below zero settled in over northeast Iowa during the early morning hours of February 7th. Combined with northwest winds around 10 mph, dangerously cold winds chills of 35 to 45 below zero occurred.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Bitterly cold air with temperatures from 10 to 20 below zero settled in over northeast Iowa during the early morning hours of February 7th. Combined with northwest winds around 10 mph, dangerously cold winds chills of 35 to 45 below zero occurred. The coldest recorded wind chill was -43 by the automated weather observing equipment at the Oelwein (Fayette County) airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 6, 9:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 6, 9:50 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
950 PM CST Sat Feb 6 2021

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM CST Sat Feb 6 2021

At 1 PM, a secondary push of Arctic air was pushing southeast
across the forecast area. This front was located from Wausau to
Oelwein Iowa. Much of the snow with this system is southwest and
south of the area. There are some visibility restrictions across
northeast Iowa and southeast Minnesota, but this is more related
to some blowing and drifting snow. Temperatures are colder than
our typical low temperature ranging from 0 to 7 degrees.

For tonight, skies will be mainly clear across the region and west
northwest winds will range from 5 to 10 mph. Like the past couple of
days, there continues to be a large spread in the low temperatures
tonight. From the NBM, there is a 10 to 20 degree temperature spread
at most locations.  The same thing can be found in the NAM and GFS
MOS guidance.  There is a 10 degree spread at Rochester and 11
degree spread at La Crosse. Last night, the GFS MOS was far too
cold.  As a result, trended a bit closer to the NAM MOS and NBM.
Wind chills for tonight and Sunday morning will primarily range from
20 to 35 below zero, so stayed with the Wind Chill Advisory.

On Sunday, another shortwave trough will move across Iowa.  This
system will cause an increase in the clouds during the morning.  The
snow has been trending south over the past 2 days, but there are
some NAM and ECMWF runs with some snow across northeast Iowa and
southwest Wisconsin.  Due to this, kept a small chance of snow.
Again the GFS looks too cold with its temperatures, so trended more
toward the warmer NAM and NBM.  High temperatures will be 5 degrees
either side of zero.

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CST Sat Feb 6 2021

Forecast concerns through the extended will be on and off light
snow and flurry chances combined with a prolonged stretch of cold
temperatures. Highs through the extended are mostly in the single
digits. Lows vary from single digits to double digits below zero.
The guidance has a large spread of 15 degrees early in the week
and 20 to 40 degrees for mid and late week low temperatures. Low
wind chills with a bit more wind than normal. After Sunday
morning, wind chill advisories look to be more marginal until
later in the week; Friday/Saturday when a stronger push of colder
air drops southward.

Within the cold 500mb pattern throughout the week, there are weak
waves that may produce a light snow/flurry activity Sunday night and
Monday, Thursday night and Friday.  The 00Z EC also had snow/flurry
chance Tues night and Wed, Thu-Saturday. No significant snows
through much of the week...trace to half an inch. The GEFs has more
of a spread with the Thursday into Friday storm system with the mean
still an inch or less.  The NBM is mainly dry. The EC EPS is also on
the dry side with means a trace to half an inch with more spread
with the 12th and 13th and into the following week.

Taking a look at the EC EPS probability of 850mb temperatures below -
20 and -30C, the coldest air is over Canada into northern MN.  The -
20C solidly expands across much of MN into WI Sunday morning and
lifts northward but remains nearby through much of the extended,
expanding again southward into Iowa by day 7.

With the combination of sub-zero temperatures and winds. We have
pockets of the forecast area hitting wind chill advisory criteria
each day. Not as much wind Monday morning, but still some
locations -20 to -25. More widespread -20 or colder wind chills
for Friday and Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 950 PM CST Sat Feb 6 2021

VFR conditions expected through the period. There are still a few
lingering lower clouds (1000 to 1500 ft agl) south of I-90, but
they seem to be remaining south of the TAF sites and should
continue to dissipate overnight. Northwest winds will gradually
subside into Sunday morning, and should remain under 10 kts
through the day. Some hints that we could see some MVFR ceilings
Sunday much like we saw at RST Saturday, but confidence is very
low in that occurring. Otherwise, expect increasing mid to high
level clouds through the day with ceilings decreasing toward the
evening hours, but remaining VFR.

&&

.CLIMATE...
Issued at 240 PM CST Sat Feb 6 2021

How unusual is it to have a stretch of 8 consecutive days below
zero? For the period of record at RST, they had a stretch of 8
consecutive days or more below zero 87 times. The last time was
Feb 1, 2019. The EC EPS says they could go 14 days. That has
happened 11 times, but not since Feb. 6 1996. On the 11th and
12th, there is a bigger spread on the low temperatures, which
could break the streak.

For the period of record at LSE, LSE has had a stretch of 8
consecutive days 67 times before. The last time was Feb 1, 2019.
For a stretch of 14 days...and that has happened 7 times and not
since January 31, 1963.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Sunday for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Wind Chill Advisory until noon CST Sunday for MNZ079-086>088-
     094>096.

IA...Wind Chill Advisory until noon CST Sunday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...Zapotocny
AVIATION...CA
CLIMATE...Zapotocny
Hazardous weather outlook, Feb 6, 3:42 AM CST, 19 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
342 AM CST Sat Feb 6 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
342 AM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Bitter cold wind chills from 20 to 35 below zero much of today
and tonight. Wind Chill Advisories are in effect for portions of
the area today, and all locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Arctic air will remain over the region well into next week with
night time and morning wind chills generally from -20 to -30.
Additional wind chill advisories, possibly warnings, will be
needed.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Howard

When
February 6, 11:30 PM CST to February 7, 8:55 AM CST
Where
Howard forecast zone
Reported by
Mesonet
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

The combination of air temperatures in the teens below zero and northwest winds around 10 mph produced dangerously cold wind chills between 35 and 40 below zero. The coldest recorded wind chill was 38 below zero by a mesonet station east of Elma.

Extreme Cold/Wind Chill, Fayette

When
February 7, 1:15 AM CST to 8:55 AM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

The combination of air temperatures in the teens below zero and northwest winds around 10 mph produced dangerously cold wind chills between 35 and 45 below zero. The coldest recorded wind chill was 44 below zero by the automated weather observing equipment at the Oelwein airport.

Extreme Cold/Wind Chill, Chickasaw

When
February 7, 2:45 AM CST to 8:25 AM CST
Where
Chickasaw forecast zone
Reported by
Mesonet
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

The combination of air temperatures in the teens below zero and northwest winds around 10 mph produced dangerously cold wind chills between 35 and 40 below zero. The coldest recorded wind chill was 38 below zero by a mesonet station northeast of New Hampton.

Extreme Cold/Wind Chill, Floyd

When
February 7, 4:15 AM CST to 7:55 AM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

The combination of air temperatures in the teens below zero and northwest winds around 10 mph produced dangerously cold wind chills between 35 and 40 below zero. The coldest recorded wind chill was 38 below zero by the automated weather observing equipment at the Charles City airport.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942382, 942380, 942379, 942381.